Thursday, June 1, 2017

ST Elevation in I and aVL, with reciprocal ST depression in lead III

This ECG was texted to me with no clinical information:
What do you think?















Here is my response:


"This EKG looks a bit worrisome.  The only reason I hesitate to say that the STE in aVL with reciprocal STD in III is NOT due to MI is that there are very well formed J-waves in aVL.   But not in I.  aVL does not usually have normal variant ST elevation.  aVF is very abnormal too, with a down up T-wave.  If you have suspicion of MI, I would be very worried.  Not diagnostic, but needs an echo."

After going to the chart and reading the history, this is what I texted back:


"I just read the HPI. With a chief complaint of weakness, I would not be very concerned.  Pretest probability is low."

Here is the history.

An approximately 50 year old woman with no cardiac history, but on multiple medications for diabetes, hypertension, and psychiatric disorders complained of weakness.  Since weakness is certainly potentially a symptom of ACS, an ECG was immediately ordered.



Here is the first ECG again:
What do you think?

Here is an old ECG for comparison:


So the ST Elevation is new, but the STE of normal variant (often called "early repolarization") can change.  Is this a strange kind of normal variant in aVL?  Or is there a subtle STEMI?  Or something else?

And that wave in aVF is distinctly abnormal.

What is going on??

Any time you don't know what is going on, it might be hyperkalemia, especially if the chief complaint is weakness.

The K was 7.0 mEq/L

And the Na was 99 mEq/L !!!!!

Now look at aVF again, and you'll see in retrospect that the T-wave is peaked.  In fact, all of the T-waves are subtly peaked.

Sodium?
(There are case reports, but I have not been able to find any actual literature to support any specific findings on the ECG for hyponatremia, or even hypernatremia.  This is contrary to intuition.  I would think that hyponatremia might show similar findings to sodium channel blockers (just as hypokalemia and K channel blockers often show U-waves).

If you know of any literature, please let me know.

The hyperK was treated.

Here is the post-treatment ECG:
The STE is gone and the T-waves are far less peaked.



The patient was admitted and treated.  Her K went down to normal.

Some time later, her K rose again to 6.4 mEq/L (and Na of 108) and another ECG was recorded:
There is some recurrent STE in I and aVL, with, again, reciprocal STD in III.
And even a biphasic (down-up) T-wave, which usually indicates ischemia.



The etiology of the electrolyte abnormalities was uncertain. The patient was quite dehydrated.  Renal function was ok.  There was probably some polydispsia.  Adrenal function was normal.  Kidneys were excreting appropriately dilute urine.


Learning Points:

1. Hyperkalemia is the syphilis of ECG findings: it can present as anything.
2. Hyperkalemia is a common source of pseudoSTEMI.

See these cases:

Hyperkalemia and ST Segment Elevation, Post 1




16 comments:

  1. What a great post!
    Once again, the importance of hyperK+ cannot be over emphasize
    Just one question sir...
    " And even a biphasic (down-up) T-wave, which usually indicates ischemia."
    Wouldnt a biphasic up-down T wave indicate more of ischaemia than biphasic down-up ??

    ReplyDelete
    Replies
    1. No, down-up T-waves are reciprocal to up-down T-waves! In inferior leads they represent high lateral or LAD ischemia.

      Delete
  2. - Prominent Ta wave ?? (II, V2-V6 and conversely in aVR)

    - merci Dr Smith

    Al

    ReplyDelete
    Replies
    1. Al,
      Je ne les vois pas. Etrange.
      Merci,
      Steve

      Delete
  3. You mentioned pre-test probability of STEMI based on symptoms. Is there any evidence to estimate this in the literature, other than gestalt? For instance, weakness and/or ALOC make acute coronary occlusion less likely in the setting of an ischemic-looking ECG. While severe chest pain, diaphoresis, vomiting, history of pain with exertion make it more likely.

    Nathan

    ReplyDelete
    Replies
    1. Nathan,
      I don't have any numbers except the 200,000 patients I've seen: pretest prob of MI with CP is high, with weakness it is low. Maybe you know of some lit that gives numbers?
      Steve

      Delete
  4. GREAT case. Among the points to emphasize is how important the clinical history is. Clearly, if the history for this patient was new-onset chest pain — then the onus to rule out an acute cardiac event would be of first priority given potential findings of concern (as described by Dr. Smith). Additional points I’d make are: Point #1) The ECG findings of hyperkalemia are ADDITIVE to whatever the baseline ECG showed. This is why some of the T waves in the 1st ECG were perhaps not as peaked as one might expect with a serum K+ = 7.0 mEq/L, and why the base of these T waves was perhaps not all that narrow (as it typically becomes with significant hyperkalemia) — because ST-T waves in the baseline ECG were for the most part, flattened diffusely — and this baseline ST-T wave flattening attenuated the ECG picture of hyperkalemia in ECG #1. Point #2) On occasion, rather than peaked upright T waves — you’ll see peaked negative T waves in some leads when there is hyperkalemia. This explains the deep, pointed negative T wave in lead III in the 1st ECG. Point #3) The summit (highest point) of almost all T waves in the 1st ECG are indeed peaked (if not frankly pointed) in MOST leads on the tracing — whereas ST-T wave changes with acute stemi tend to be much more localized. Point #4) Some patients who are prone to repetitive episodes of hyperkalemia manifest a consistent ECG pattern when this electrolyte disorder is developing. This was evident in the last ECG shown, when serum K+ had again risen (to 6.4 mEq/L). Awareness of this repetitive ECG pattern for selected patients who manifest this phenomenon can be immensely helpful — as it will then allow you instantly on viewing the patient’s ECG to tell if hyperkalemia is or is not again developing long BEFORE you get back serum electrolyte values. THANKS to Dr. Smith for presenting this case!

    ReplyDelete
  5. Great case ideed! A reminder on hyperkalemia and its misleading appearances. Pragmatically, since the symptoms are not typical for ACS and hence the pretest probability is low, a blood gas analysis (immediately showing Na, K) would be very helpful, provided one does suspect hyperkalemia...Thank you for presenting another highly interesting case.

    ReplyDelete

  6. A complicated case ... A sodium of 99 is a serious situation. It is difficult to treat hyperkalemia with a sodium of 99, since you should not administer serum glucosed with insulin that would worsen hyponatremia ... The cause of hyperkalemia may be hypoaldosteronism hyporeninemic. I do not think polydispsia produces hyperkaliemia ..
    What was the treatment of hyperkalemia?
    Was hypertonic serum administered for hyponatremia?

    ReplyDelete
    Replies
    1. It was a very chronic, slowly produced hyponatremia, and so it was less dire than it looks. Initial treatment for K was calcium, which will not affect the sodium. The patient did fine.

      Delete
  7. Intresting case Steve. I have in this week a patient actually with a similar ECG with STE kind of concave but not so much in I Avl with receprocation in III and II as an ambulance ECG to judge with a symotom of dyspnea in a 60-ish patient. I was a little uncertain but turns out troponin was topping max 6000 and ut was a STEMI.
    Is it so often for a STEMI to localaize in this area?

    ReplyDelete
    Replies
    1. Anmar,
      sounds like you had an interesting case.
      Yes, many STEMI are localized by inferior ST depression as reciprocal to high lateral subepicardial (transmural) ischemia.
      Send me your case and if I have time I'll take a look.
      Steve

      Delete
  8. Dear Steve,

    Thanks for this case. Good idea to introduce the case first withholding any symptoms/medical history with regards to the patient for allowing a preliminary analysis of the ST segments. The bit of information that caught my eye when you listed the patient's past MHx was the "psychiatric disorders" and wondered whether the patient was taking medications for that condition, considering that some psychotropic drugs can induce severe electrolytic imbalance.

    Olivier.

    ReplyDelete

Recommended Resources